How to Save a Life: Recognize an Overdose
Whether or not you’re someone who uses alcohol or other drugs, undoubtedly you will be around people who do at some point. And being able to recognize when something’s gone wrong is the first step toward being able to take action – and possibly save a life. That’s why in honor of International Overdose Awareness Day on August 31 this year, DPA’s Safer Partying campaign created a simple, shareable resource detailing signs of overdose for commonly used drugs: alcohol, MDMA, cocaine and other stimulants, heroin/opiates and cannabis.
Overdoses, or other drug-related medical emergencies, are far more common than most people think. But there’s no reason for them to be lethal – in many cases, fast action by people nearby make a difference between life and death.
And who should most be ready?
Everyone, really. But I would argue that anyone going out to a festival, concert, club or other party environment has a special need for this information.
We commonly associate overdose with heroin and opiates, and indeed, our country is currently facing more deaths related to use of these substances than ever before. All too often, these stories center on drug use as it relates to pain, addiction and long-term depression or mental health challenges.
But overdose and other drug-related medical emergencies can just as easily come during times of celebration, among people who don’t have a “drug problem” or aren’t otherwise struggling.
When partying, people can be more likely to try something they haven’t before, or push beyond what’s reasonable. They can get caught up in the moment and sometimes don’t make the best choices.
Before you rush to judge, “they” is truly “we.” We’ve all been there.
And that’s why we all have to look out for each other. No matter what drug, know what to look for – and, in all these cases, don’t hesitate to seek medical help!
- Alcohol – Cold, clammy skin and an inability to stay conscious. Coffee, cold showers and “sleeping it off” don’t work and sometimes make things worse.
- MDMA – Most medical emergencies related to MDMA are actually a result of heatstroke and not overdose (taking “too much”). Be on the lookout for someone who feels hot but isn’t sweating and/or passes out.
- Cocaine & other stimulants – Rapid heart rate and seizures are danger signs. Be aware that overdose risk increases with the amount of stimulants ingested.
- Heroin & other opiates – Extremely slow breathing, gagging noises and a bluish (on paler skin) or ashy (on darker skin) tone. If you have it and know how to, administer naloxone.
- Cannabis – You can’t die from cannabis use, but with oils and edibles, some people ingest more than intended and experience uncomfortable highs that sometimes have serious physical effects. If someone is experiencing difficulty breathing or the effects last more than 2 hours, assistance may be needed.
The reality is, most overdoses or medical emergencies are the result of using more than one substance at a time – so keep in mind it’s always safest not to mix, and if you or someone else does, the symptoms may not precisely match what’s in this resource. Not to mention, there are many novel psychoactive substances (“synthetics”) out there that further complicate the picture.
That’s why seeking medical help early on is crucial. At festivals in particular, the medical tents are “safe zones” – you won’t get in trouble for bringing someone in who took drugs and is having problems. Outside of festivals, DPA and other organizations have helped pass 911 Good Samaritan laws in 20 states and D.C. that will offer varying levels of protection from prosecution.
Whatever you may think about drug use or drug policy, we all have a responsibility to know how to recognize an overdose and how to help.
So please read this resource and share it. Let us know if you have questions or anything to add. Empower yourself and others to save a life.
It’s one of the best ways to honor International Overdose Awareness Day. And to embody #SaferPartying.
Stefanie Jones is the director of the Drug Policy Alliance Safer Partying campaign.